Alert archive / Ohio / Tornado Warnings in 2016

Tornado Warning 2, NWS Cleveland, OH

August 24, 2016Lucas County, Wood County, Ohio

NWS Cleveland, OH issued this tornado warning at Aug 24, 2016, 7:09 PM EDT for Lucas County, Wood County, Ohio. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2016, 7:09 PM EDT (23:09 UTC)
Expired
Aug 24, 2016, 7:45 PM EDT
In force
36 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Tornado
Observed
Damage threat
Considerable
Hail
1.0 in

Counties Lucas County, OH, Wood County, OH

The radar

The Detroit radar (KDTX), 138 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 7:36 PM EDTFUNNEL CLOUD5 Nw Waterville, OHFUNNEL CLOUD WAS SIGHTED BETWEEN WHITEHOUSE AND WATERVILLE.
Aug 24, 7:48 PM EDTTORNADO1 N Whitehouse, OHTORNADO ON THE GROUND BRIEFLY MOVING NORTH.
Aug 24, 7:48 PM EDTTORNADO1 N Whitehouse, OHTWO TORNADOS ON THE GROUND MOVING NORTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 6:51 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WFUS51 KCLE 242309
TORCLE
OHC095-173-242345-
/O.NEW.KCLE.TO.W.0002.160824T2309Z-160824T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
709 PM EDT WED AUG 24 2016

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* TORNADO WARNING FOR...
  WOOD COUNTY IN NORTHWESTERN OHIO...
  SOUTHWESTERN LUCAS COUNTY IN NORTHWESTERN OHIO...

* UNTIL 745 PM EDT
    
* AT 707 PM EDT...A CONFIRMED LARGE AND EXTREMELY DANGEROUS TORNADO
  WAS LOCATED NEAR LIBERTY CENTER...OR NEAR NAPOLEON...MOVING EAST AT
  25 MPH.

  THIS IS A PARTICULARLY DANGEROUS SITUATION. 

  HAZARD...DAMAGING TORNADO. 

  SOURCE...PUBLIC AND RADAR CONFIRMED TORNADO. 

  IMPACT...YOU ARE IN A LIFE THREATENING SITUATION. FLYING DEBRIS 
           MAY BE DEADLY TO THOSE CAUGHT WITHOUT SHELTER. MOBILE 
           HOMES WILL BE DESTROYED. CONSIDERABLE DAMAGE TO 
           HOMES...BUSINESSES AND VEHICLES IS LIKELY AND COMPLETE 
           DESTRUCTION IS POSSIBLE. 

* THE TORNADO WILL BE NEAR...
  WESTON AROUND 735 PM EDT. 
  WHITEHOUSE AROUND 740 PM EDT. 
  BOWLING GREEN AND WATERVILLE AROUND 745 PM EDT. 

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
PORTAGE...HASKINS...WAYNE...NEAPOLIS...STONY RIDGE...GRAND RAPIDS...
BRADNER...MILLBURY...PEMBERVILLE AND WALBRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A LARGE...EXTREMELY DANGEROUS AND POTENTIALLY DEADLY
TORNADO IS ON THE GROUND. TO PROTECT YOUR LIFE...TAKE COVER NOW! MOVE
TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR
IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4152 8388 4160 8388 4163 8342 4127 8342
      4130 8388 4151 8389
TIME...MOT...LOC 2307Z 262DEG 23KT 4140 8405 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.00IN

$$

CLARK
1 follow-up statement
664 
WWUS51 KCLE 242330
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
730 PM EDT WED AUG 24 2016

OHC095-173-242345-
/O.CON.KCLE.TO.W.0002.000000T0000Z-160824T2345Z/
WOOD OH-LUCAS OH-
730 PM EDT WED AUG 24 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR NORTHERN
WOOD AND SOUTHWESTERN LUCAS COUNTIES...
    
AT 729 PM EDT...A CONFIRMED TORNADO WAS LOCATED NEAR WHITEHOUSE...OR
7 MILES SOUTH OF SWANTON...MOVING EAST AT 25 MPH.

HAZARD...DAMAGING TORNADO AND QUARTER SIZE HAIL. 

SOURCE...PUBLIC CONFIRMED TORNADO. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS TORNADO WILL BE NEAR...
  WATERVILLE AND WHITEHOUSE AROUND 745 PM EDT. 

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
HASKINS...GRAND
RAPIDS...MILLBURY...PEMBERVILLE...WALBRIDGE...TONTOGANY...
LUCKEY...NEAPOLIS...STONY RIDGE AND MAUMEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR
IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4152 8387 4160 8387 4163 8342 4135 8342
      4136 8388 4142 8389 4151 8388
TIME...MOT...LOC 2329Z 250DEG 23KT 4148 8389 

TORNADO...OBSERVED
HAIL...1.00IN

$$

CLARK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this tornado warning went out at Aug 24, 6:55 PM EDT, 14 minutes earlier.

Area forecast discussion, Aug 24, 6:55 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
655 PM EDT WED AUG 24 2016

.SYNOPSIS...
High pressure along the mid Atlantic coast will move offshore as
a warm from central Indiana to southern Ohio moves northeast
through the region. On Thursday the region will be in a rather
warm and humid air mass as a weak cold front approaches from the
northwest. The weak front will move through the region Thursday
evening. Weak high pressure with slightly cooler and less humid
air will overspread the region Friday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Tornado watch out for the I-75 corridor. Main threat will be from
tornadoes. There have been tornadoes reported upstream in
NorthwestOH including in Defiance Co and likely for Henry Co too.

Previous discussion...A diffuse warm front is located from
central Indiana to southern Ohio. The front will move across the
region tonight and advect much more humid air back into the
region. Dewpoints will rise into the 70s in many locations. The
return of sultry conditions will be accompanied by a chance of
showers and thunderstorms but diurnal timing of the front is not
optimal for strengthening convection. Low LCL heights and
sufficient 0-1km shear near IND has produced some impressive
rotational signatures on radar. This could be a concern over the
next few hours as the warm frontal boundary lifts toward the
region with high surface dewpoints. Overnight low temperatures
will be elevated given the increase in humidity and cloud cover.
Convective activity that overspreads the region this evening will
diminish after midnight.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
The main forecast problem during this period is assessing the
likelihood of severe weather Thursday afternoon as the cold front
approaches the region from the northwest. The region will have
plenty of MLCAPE(greater than 2000 j/kg) as temperatures rise to
near 90F and dewpoints reach the mid 70s. 0-6km wind shear rises
to the 30-40knots which should help organize and sustain the
convection that is expected to develop over northern Ohio by early
to mid afternoon. We can expect some bowing line segments with
damaging winds being the most likely threat.

Deep tropical moisture will again be in place in this air mass as
PW values reach near 2.0 inches. Intense convection will likely
produce torrential rainfall rates of 3-4" per hour and produce
localized flooding.

Heat Indices will reach the upper 90s making it feel quite sultry
near the end of a very warm August.

The front will drop south across the region Thursday evening and
lingering showers and thunderstorms should end near midnight.

Slightly cooler and less humid air will move into the region
behind the front but no quick drying is expected since cold
advection is weak.

For the weekend upper level ridging builds over the mid Atlantic
states which should produce dry stable conditions across the
region will a gradual increase in heat and humidity.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Little change in the extended period.  Sunday will be hot and humid
with temps in the mid to upper 80s.  But a weak frontal boundary
will move across the forecast area late Sunday into Monday.  For now
will keep low chance pops going...mainly Sunday night into Monday
morning.   High pressure builds south over the area Monday and holds
fast into the middle of the work week.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
Scattered showers/TSRA moving across central Indiana will move
across the forecast area this afternoon/evening. Not sure how far
east TSRA will make it since moving into more stable environment.
Should diminish significantly after sunset.

Warm front...now into SW Indiana...forecast to lift NE over the
area overnight. Expect widespread MVFR with areas of IFR with the
front overnight. Better chance for convection tomorrow afternoon
as we are in the warm sector and capes increase to over 2k j/kg.

OUTLOOK...Non-VFR possible in showers and thunderstorms Thursday
afternoon and evening.

&&

.MARINE...
South winds will turn to the southwest overnight as a warm front
across the Mid Mississippi Valley lifts NE of the Lake.  Better
chance for convection tomorrow afternoon and evening as capes rise
to above 2000 J/kg.   Cold front will move across the lake Thursday
night.  Small craft advisory will likely be needed at least in the
east...as winds turn to West at 15 to 20 knots.   Lake quiets down
Friday afternoon as high pressure builds over the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...LaPlante
NEAR TERM...LaPlante
SHORT TERM...LaPlante/Oudeman
LONG TERM...DJB
AVIATION...DJB
MARINE...DJB
Hazardous weather outlook, Aug 24, 3:03 PM EDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
303 PM EDT WED AUG 24 2016

LEZ142>144-162>164-OHZ003-006>009-017>019-027-028-036-251915-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-MARION-
303 PM EDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED THIS EVENING BUT THE REGION HAS
BEEN PLACED IN A MARGINAL RISK FOR SEVERE WEATHER BY THE STORM
PREDICTION CENTER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON
AND EVENING. THE GREATEST THREAT WOULD BE FROM DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

LEZ061-145>149-165>169-OHZ010>014-020>023-029>033-037-038-047-089-
PAZ001>003-251915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
303 PM EDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON
AND EVENING. THE GREATEST THREAT WOULD BE FROM DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:43 PM EDTTornado WarningCLELucas, Wood47 min

Nearby

Tornado Warnings in Ohio, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.